Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Albuquerque, NM

June 1, 2003Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 1, 2003, 7:19 PM MDT for Chaves County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2003, 7:19 PM MDT (01:19 UTC)
Expired
Jun 1, 2003, 7:45 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1772 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2629 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 020119
SVRABQ
NMC005-020145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
718 PM MDT SUN JUN 1 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 745 PM MDT

* AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 17 MILES EAST OF ELKINS TO 20
  MILES NORTHWEST OF BITTER LAKE WILDLIFE REFUGE...OR FROM 41 MILES
  SOUTHWEST OF PORTALES TO 21 MILES NORTH OF ROSWELL...MOVING
  SOUTHEAST AT 40 MPH.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH.

LAT...LON 3375 10372 3367 10484 3313 10486 3313 10378

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:38 PM MDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 1, 2:38 PM MDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
238 PM MDT SUN JUN 1 2003

THUNDERSTORMS CONTINUE TO BE MAIN FOCUS AS NORTHWEST FLOW USHERS
SHORT WAVE TROUGHS AND SURFACE FRONTS INTO CWFA.

POTENT IMPULSE GENERATING BATCH OF TSTMS ACROSS SERN CO/NRN NM THIS
AFTERNOON AS IT MOVES SE. OTHER STORMS HAVE FIRED OVER FAVORED
TERRAIN AND IN FAR SOUTHEAST IN BEST HEATING/LOW LVL CONVERGENCE.

NRN STORMS IN THE STATE ATTM DO NOT APPEAR AS STRONG AS YESTERDAY
DESPITE SIMILAR TEMPS ALOFT AND AMPLE DYNAMICS. SVR TSTM WATCH 454
RECENTLY ISSUED TO COVER STORMS MOVING FROM COL INTO WARMER/WETTER
AIRMASS OVER TX/OK PANHANDLES AND AS SFC FRONT SLIPS SSWWD. THIS
FRONT COULD STILL HELP ENHANCE SOME STORMS LATE THIS AFTN/EARLY
EVENING...WITH A SVR STORM NOT BEYOND THE REALM IN THE FAR NE PART
OF NM.

SUBSIDENCE BEHIND THE UPPER TROUGH SHOULD SQUELCH MOST CONVECTION
BY 06Z...BUT HAVE LEFT IN A FEW SHOWERS OVERNIGHT AS NORTHEAST WINDS
AND LOW LVL MOISTURE WILL REMAIN ACROSS THE EASTERN PLAINS. NE TO E
WINDS COULD REACH CNTRL MTN CHAIN AFTER MIDNIGHT...BUT DO NOT THINK
TEMP OR PRESS GRADIENT WILL BE SUFFICIENT FOR SIGNIFICANT EAST
CANYON WIND EVENT. HOWEVER...IF CONVECTION THIS EVENING BECOMES
UNUSUALLY STRONG...MORE WIND COULD RESULT.

THE EAST WILL CONTINUE TO SEE CHANCES FOR AFTN/EVE TSTMS THROUGH
THE FCST PERIOD AS MOISTURE OSCILLATES EAST/WEST. WILL DRY OUT NW
MONDAY AND MUCH OF WESTERN CWFA TUES AND A BIT STRONGER NW FLOW
DRIES OUT ATMOSPHERE THERE. HOWEVER...AS A STRONGER FRONTS PUSH INTO
THE AREA MIDWEEK...CHANCES WILL RETURN TO THE WEST. WENT WITH ETA
TIMING OF THESE INCURSIONS EARLY THEN PREFER THE 12Z GFS TIMING OVER
THE 00Z GFS.

DID NOT ADJUST TEMPS MUCH OVERALL EXCEPT IN CONJUNCTION WITH FROPA
TIMING AND POSSIBLE LOW CLOUDS IN THE EAST...WITH THE END RESULT
BEING COOL TEMPS IN THE NORTHEAST WED THROUGH FRI.

PRELIMINARY NUMBERS...

FARMINGTON................ 056/091 057/090 055 19100
GALLUP.................... 045/089 047/088 045 19100
GRANTS.................... 044/088 046/090 043 19100
GLENWOOD.................. 054/094 054/095 052 19100
CHAMA..................... 043/083 045/085 042 19222
LOS ALAMOS................ 050/084 054/085 051 19211
RED RIVER................. 039/071 041/074 035 19222
TAOS...................... 044/079 046/082 043 19222
SANTA FE.................. 049/082 052/085 049 19211
SANTA FE AIRPORT.......... 050/086 054/087 051 19200
ESPANOLA.................. 052/088 055/090 053 19200
ALBUQUERQUE HEIGHTS....... 062/091 064/093 062 19101
ALBUQUERQUE VALLEY........ 058/094 060/095 058 19101
ALBUQUERQUE FOOTHILLS..... 057/086 058/091 056 19101
ALBUQUERQUE WEST MESA..... 060/092 062/094 060 19100
SOCORRO................... 060/096 061/097 058 19101
SANDIAPARK/CEDAR CREST... 049/079 051/086 049 19211
MORIARTY/ESTANCIA......... 050/084 053/089 051 19211
CARRIZOZO................. 060/091 062/092 059 19111
RUIDOSO................... 054/082 056/086 052 19111
RATON..................... 047/077 050/079 048 19322
LAS VEGAS................. 049/079 052/082 050 19211
ROY....................... 049/078 051/083 049 19323
CLAYTON................... 055/077 056/078 054 19423
SANTA ROSA................ 057/087 059/089 059 19212
TUCUMCARI................. 059/084 061/092 059 19223
FORT SUMNER............... 061/089 063/090 063 19112
CLOVIS.................... 059/085 060/090 061 19112
PORTALES.................. 060/087 061/093 062 19112
ROSWELL................... 062/093 065/096 063 19111

.ABQ...NONE.

DROZD
Hazardous weather outlook, Jun 1, 6:00 AM MDT, 13 hours 19 minutes before
NMZ001>021-026-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO EARLY EVENING ACROSS EXTREME EASTCENTRAL AND NORTHEAST NEW
MEXICO VERY NEAR THE TEXAS LINE. LARGE HAIL AND STRONG WINDS WILL BE
THE MAIN THREAT FROM STORMS THAT FORM NEAR A WEAK WINDSHIFT LINE
THAT SHOULD BE NEAR OR JUST WEST OF THE TEXAS STATE LINE. IN
ADDITION...THE RELATIVELY SLOW MOVEMENT OF SOME OF THESE STORMS MAY
LEAD TO AREAS OF HEAVY RAINFALL AND SIGNIFICANT RUNOFF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS MAY MATERIALIZE FOR EASTERN NEW MEXICO MONDAY AFTERNOON AND
EVENING MAINLY FROM THE EAST SLOPES OF THE SANGRE DE CRISTOS TO
CHAVES COUNTY AND EASTWARD TO THE TEXAS LINE. ON TUESDAY THERE IS
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS IN FAR EASTERN NEW MEXICO
EAST OF A LINE FROM ROUGHLY RATON TO HOBBS. MONITOR THE LATEST
FORECAST PRODUCTS FOR ANY UPDATES TO THIS POTENTIALITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS A POSSIBILITY THIS AFTERNOON AND EVENING AND
AGAIN TUESDAY AFTERNOON AND EVENING ACROSS FAR EASTERN NEW MEXICO
AND MONDAY AFTERNOON AND EVENING FOR ROUGHLY THE EASTERN THIRD OF
NEW MEXICO.

MAF

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:23 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt22 min
Jun 2, 4:44 PM MDTSevere Thunderstorm WarningABQUnion61 min
Jun 2, 5:37 PM MDTSevere Thunderstorm WarningABQColfax53 min
Jun 2, 5:47 PM MDTSevere Thunderstorm WarningABQUnion58 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.